Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 118, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Sep 22, 2003, 6:17 AM CDT for 5 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2003, 6:17 AM CDT (11:17 UTC)
- Expired
- Sep 22, 2003, 9:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Davidson County, TN, Rutherford County, TN, Sumner County, TN, Williamson County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 13 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 221120
FFWBNA
TNC037-149-165-187-189-221415-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
617 AM CDT MON SEP 22 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVIDSON COUNTY IN TENNESSEE
RUTHERFORD COUNTY IN TENNESSEE
SUMNER COUNTY IN TENNESSEE
WILLIAMSON COUNTY IN TENNESSEE
WILSON COUNTY IN TENNESSEE
* UNTIL 915 AM CDT.
* AT 609 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN CONTINUING
TO FALL ACROSS EASTERN DAVIDSON...WESTERN WILSON...EASTERN
WILLIAMSON...ALONG WITH SOUTHERN SUMNER AND NORTHERN RUTHERFORD
COUNTIES. RAINFALL AMOUNTS IN EXCESS OF 3 INCHES HAVE FALLEN IN
THESE AREAS SINCE MIDNIGHT. ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING.
* CITIES AFFECTED THROUGH 915 AM CDT INCLUDE...
WALTERHILL...SMYRNA...RURAL HILL...OLD HICKORY...NOLENSVILLE...
MOUNT JULIET...LEBANON...LAKEWOOD...LA VERGNE...HENDERSONVILLE...
GREEN HILL...GALLATIN...BELINDA CITY
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.
STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.
LAT...LON 3632 8627 3595 8620 3575 8679 3631 8670
3644 8641
$$
BOYD1 follow-up statement
000 WGUS74 KOHX 221320 FFSBNA TNC037-149-165-187-189-221415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 810 AM CDT MON SEP 22 2003 ...A FLASH FLOOD WARNING CONTINUES FOR WILLIAMSON...RUTHERFORD... DAVIDSON...SUMNER AND WILSON COUNTIES UNTIL 915 AM CDT... CITIES AFFECTED INCLUDE NASHVILLE...LEBANON...GALLATIN...SMYRNA...AND FRANKLIN AT 805 AM CDT...WEATHER RADAR INDICATED A BAND OF MODERATE TO HEAVY RAIN ALONG A LINE FROM NEAR LEBANON...TO SYMRNA...TO NEAR COLLEGE GROVE IN EASTERN WILLIAMSON COUNTY. OVERNIGHT...RAINFALL AMOUNTS BETWEEN 5 AND 6 INCHES WERE REPORTED OVER PORTIONS OF THE WARNING AREA. LIGHT RAIN CONTINUES TO FALL AND THE RUNOFF FROM EARLIER HEAVY RAIN IS REACHING SMALL STREAM AND RIVERS. AT 8 AM...LOCAL OFFICIALS IN THE NASHVILLE METRO AREA REPORTED SEVERAL ROADS CLOSED DUE TO HIGH WATER. MANY LOW LYING AREAS ARE FLOODED. .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FOOT OF WATER TO FLOAT A VEHICLE. IF YOU SEE WATER OVER THE ROAD...TURN AROUND...DONT DROWN. $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:15 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Sep 22, 2:15 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 AM CDT MON SEP 22 2003 LATEST SURFACE ANALYSIS SHOWING CENTER OF CLOSED LOW WEST OF JAN... WITH INVERTED TROF AXIS EXTENDING UP ACROSS WEST TN. ALOFT...TROF AXES HOLDING TO THE WEST...WITH ML JET STREAK WORKING OVER THE EASTERN CWA. WIDESPREAD RAIN CONTINUES...WITH BAND OF HEAVIER PRECIP BETWEEN BNA-CSV RESULTING FROM ML STREAK. MODELS REMAIN IN PRETTY DECENT AGREEMENT WITH PROGRESSION OF THIS SYSTEM...ADVANCING ML/UL TROF AXES RAPIDLY EASTWARD TODAY. WAVE ALONG SURFACE BOUNDARY WILL RIDE UP INTO TN VALLEY LATER THIS MORNING EVENTUALLY DRAGGING FRONTAL BOUNDARY TO THE BNA VICINITY AROUND 17Z...THEN THROUGH CSV 21Z OR SO. ENHANCED UVV FROM STREAK AND DEEPER MOISTURE LOOKING TO VACATE THE CWA JUST AHEAD OF THE SURFACE BOUNDARY. THUS...CURRENT WIDESPREAD LIGHT-MODERATE RAINFALL EXPECTED TO CONTINUE THROUGH THE MORNING...THEN TAPER-OFF DURING THE AFTERNOON AS THE FRONTAL BOUNDARY PASSES. BAND OF HEAVY RAIN NEAR ENTRANCE REGION SHOULD MOVE EAST AT A FAIR CLIP AND TRAINING AFFECT SHOULD STAY BELOW FF GUIDANCE. DO NOT PLAN WATCH AT THIS TIME. WILL CONTINUE CATEGORICAL POPS TODAY...ENDING PRECIP THIS AFTERNOON ALL AREAS. RAPID DRYING COMMENSING TONIGHT...AND NO RAIN IN SIGHT AFTER THAT TIME UNTIL SMALL CHANCE WITH WEAK LL BOUNDARY ON THURSDAY. BNA 78/57/78/52 +000 CKV 77/55/77/50 8000 CSV 73/51/73/47 +1-- 07 .BNA...NONE.
Hazardous weather outlook, Sep 22, 5:30 AM CDT, 47 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT IS EXPECTED TO PUSH ACROSS MIDDLE TENNESSEE THIS AFTERNOON BRINGING AND END TO THE PRECIPITATION BY THIS EVENING. THIS MORNING HOWEVER...LIGHT TO MODERATE RAINFALL WILL REMAIN WIDESPREAD ACROSS THE AREA. RAINFALL MAY BECOME HEAVY AT TIMES WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE LOCALLY. THIS HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS AND POSSIBLY BRING SOME CREEKS AND STREAMS TO NEAR BANKFULL. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED. 07
In the hours before
Special weather statement, Sep 22, 5:30 AM CDT, 47 minutes before
TNZ007-008-026>028-059-062-221300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON SEP 22 2003 WIDESPREAD LIGHT TO MODERATE AND OCCASIONALLY HEAVY RAIN WILL CONTINUE ACROSS THE METRO AREA THE NEXT SEVERAL HOURS. RAINFALL AMOUNTS OF 2 TO 3 INCHES OVERNIGHT HAVE BEEN COMMON. WHILE HEAVY RAINFALL HAS STAYED LIMITED JUST ENOUGH TO KEEP CREEKS AND STREAMS FROM OVER-SPILLING THEIR BANKS...PLENTY HAS FALLEN TO LEAVE SIGNIFICANT WATER STANDING ON MOST AREA ROADSWAY...INCLUDING THE INTERSTATES. HYDROPLANING IS A VERY GOOD POSSIBILITY ON THIS MORNINGS COMMUTE AND DRIVERS SHOULD BE CAUTIOUS AND LEAVE A LITTLE EXTRA TIME TO REACH YOUR DESTINATION. 07
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:26 AM CDT | Flash Flood Warning | OHX | Bedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 17 more | 3 hr |
| Sep 22, 8:50 AM CDT | Flash Flood Warning | OHX | Davidson, Maury, Rutherford, Sumner, Williamson, Wilson | 3 hr |
| Sep 22, 11:25 AM CDT | Flash Flood Warning | OHX | Clay, Cumberland, Fentress, Franklin, Grundy, Overton and 5 more | 110 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.